MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0408
Medical Device Problem Codes Failure to Advance (2524); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with its pusher assembly.An unknown substance was found on the outside of the pusher assembly.Conclusions: evaluation of the returned device revealed that the pc400 pusher assembly had an unknown substance on the outside of the pusher hypotube.The pc400 pusher assembly was advanced within its introducer sheath.However, resistance was encountered as an unknown substance on the outside of the pusher prevented the introducer sheath from being retracted from the pusher.The substance was removed by the penumbra investigator, the sheath was reloaded on its pusher assembly, and the pc400 was advanced through a demonstration microcatheter and out of the distal tip without an issue.The unknown substance on the pusher assembly likely caused the pusher to get stuck within the introducer sheath friction lock and prevented the introducer sheath from being removed during the procedure.The lantern referred to in the complaint was not returned to penumbra for evaluation.Penumbra catheters and coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).During the procedure, the physician successfully deployed and detached a pod coil and two pc400s using a lantern delivery microcatheter (lantern).The physician then advanced another pc400 into the lantern, and attempted to remove the introducer sheath from the proximal end of the pusher assembly of the pc400.However, the pusher assembly was stuck within the friction lock on the introducer sheath and could not be removed.The physician therefore removed the lantern with the pc400 inside, and then reinserted the same lantern.The procedure was completed using a new pc400.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7456811
Report Number3005168196-2018-00830
Device Sequence Number806676
Product Code HCG
UDI-Device Identifier00814548011905
UDI-Public00814548011905
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/26/2024
Device Catalogue Number4006C0408
Device Lot NumberF72274
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/26/2018
Initial Report FDA Received Date04/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1